Liver injury associated with the use of selective androgen receptor modulators and post-cycle therapy : Two case reports and literature review / Tomas Koller, Petra Vrbova, Iveta Meciarova, Pavol Molcan, Michal Smitka, Svetlana Adamcova Selcanova, Lubomir Skladany. - (World Journal of Clinical Cases 9 (2021) 16 (6 June); p. 4062-4071)
- PMID: 34141767
- PMCID: PMC8180234
- DOI: 10.12998/wjcc.v9.i16.4062
Background: Muscle growth promoters are being developed for the treatment of disease-induced loss of muscle mass. Ligandrol and ostarine are selective androgen receptor modulators (SARMs) with a non-steroidal structure and a presumably more favorable side effect profile. In recent years, these substances with or without "post-cycle therapy" (PCT) are often misused by amateur athletes aiming to promote muscle growth. At the same time, reports on their toxic effects on organ systems are emerging.
Case summary: We report two cases of liver injury in young men who used ligandrol and/or ostarine for a few weeks followed by the use of substances for PCT. Acute liver injury occurred in both cases after stopping SARMs while on PCT. The clinical picture was dominated by jaundice and fatigue. The biochemical pattern showed a mixed type of injury with normal alkaline phosphatase and high concentrations of bilirubin and serum bile acids. Histological evidence showed predominantly cholestatic injury with canalicular bile plugs, ductopenia, and mild hepatocellular damage without significant fibrosis. The patients recovered from the condition after 3 mo. The off target effects of SARMs were likely idiosyncratic, but our report highlights the yet unrecognized effects of other toxic substances used for PCT, supra-therapeutic doses, and the complete absence of monitoring for adverse effects.
Conclusion: Among muscle-building amateur athletes, SARMs (ligandrol or ostarine) and/or substances in PCT may cause cholestatic liver injury with prolonged recovery.